Iowa, 2015

High Wind in Iowa, May 3, 2015

May 3, 2015 · NWS OAX · 1 event in 1 county or zone

A weakening thunderstorm complex moved into western Iowa early in the morning on May 3rd. The light rain falling from the weakening thunderstorms interacted with a strong low-level jet to allow for strong winds to translate to the surface creating strong winds gusts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weakening thunderstorm complex moved into western Iowa early in the morning on May 3rd. The light rain falling from the weakening thunderstorms interacted with a strong low-level jet to allow for strong winds to translate to the surface creating strong winds gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 2, 11:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 2, 11:15 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1215 AM CDT SUN MAY 3 2015

.UPDATE...
ISSUED AT 1215 AM CDT SUN MAY 3 2015

SCATTERED THUNDERSTORMS SHOULD DECREASE IN COVERAGE AND SHIFT
EASTWARD OVERNIGHT.

&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 317 PM CDT SAT MAY 2 2015

EARLY MORNING/AFTERNOON CONVECTION CONTINUES TO MOVE EAST OF THE
FORECAST AREA WHICH DEVELOPED ALONG NOSE OF LOW LEVEL JET AXIS
OVERNIGHT IN STRONG WARM AIR ADVECTION REGIME. FORCING FROM UPPER
LEVEL SHORTWAVE HAD SUSTAINED ACTIVITY INTO THE EARLY AFTERNOON
HOURS. OTHERWISE...SFC TEMPS HAVE WARMED INTO THE UPPER 70S TO
LOWER 80S UNDER FULL SUN WITH A POOL OF MID TO UPPER 50S
DEWPOINTS OVER THE AREA.

WESTERLIES REMAIN FAIRLY FLAT ACROSS THE WESTERN AND CENTRAL STATES
WHILE A WEAK/BROAD MID LEVEL TROUGH MOVES ACROSS SOUTHWESTERN
CANADA. AT THE SFC THIS AFTERNOON...A SURFACE TROUGH EXTENDS SOUTH
FROM LOW PRESSURE OVER MANITOBA INTO CENTRAL NEBRASKA WHERE CU
FIELD IS NOW SHOWING ON LATEST VISIBLE SATELLITE IMAGERY. THE
LATEST RUNS OF THE RAP/HRRR/CONVECTION ALLOWING ENSEMBLES SHOW
TSTMS... WHICH SHOULD LIKELY BE HIGH BASED...DEVELOPING ACROSS
CENTRAL NEBRASKA ALONG THE TROUGH AXIS AND SHIFTING EAST FOR A FEW
HOURS BEFORE DISSIPATING BY 06Z. INSTABILITY AND BULK 0-6KM SHEAR
LOOK MARGINAL BUT WE ARE LACKING ANY STRONG FORCING FOR SEVERE
STORMS WITH THE SOUTHWESTERLY LLVL JET AXIS TO OUR EAST.

STRONG HEATING AND CONTINUED LOW LEVEL MOIST ADVECTION WILL BE IN
PLACE SUNDAY AHEAD OF APPROACHING SFC TROUGH/COLD FRONT.
CONVECTION IS EXPECTED TO DEVELOP ALONG THIS BOUNDARY SUNDAY
AFTERNOON ACROSS EASTERN NEBRASKA. 0-6KM BULK SHEAR CONTINUES TO
LOOK MINOR...ON THE ORDER OF 25-30KTS...HOWEVER STEEPENING MID
LEVEL LAPSE RATES AND MODERATE INSTABILITY SHOULD BE SUFFICIENT
FOR A FEW PULSE STORMS PRODUCING MARGINALLY SEVERE HAIL/WIND
DURING THE VERY LATE AFTERNOON/EARLY EVENING HOURS. STRENGTHENING
SOUTHWESTERLY LOW LEVEL JET SHOULD ALLOW STORMS TO PERSIST INTO
THE EVENING.

THE SFC BOUNDARY WILL SLOW AS IT MOVES TOWARD THE KS/NE BORDERS AND
EVENTUALLY STALL EARLY MONDAY BEFORE SHIFTING NORTH AS A WARM FRONT
MONDAY NIGHT INTO SOUTHEAST NEBRASKA/NORTHWEST MISSOURI. CONVECTION
IS QUITE LIKELY ALONG THIS BOUNDARY WITH HEAVY RAIN QUITE POSSIBLE
AS THETA-E RIDGE AXIS SHIFTS INTO THE REGION AND PW'S INCREASE TO
NEAR 2.00".

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 317 PM CDT SAT MAY 2 2015

AS A DEEPENING SHORTWAVE TROUGH ACROSS THE SOUTHWESTERN CONUS
EJECTS NORTHWARD INTO EASTERN COLORADO TUESDAY...THE SFC FRONT
WILL CONTINUE TO PUSH NWD AS WELL. THIS WILL GIVE THE REGION
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS.

BY MID WEEK...STRONG WARM/MOIST SOUTHERLY LOW LEVEL FLOW WILL BRING
INCREASING MOISTURE INTO THE CENTRAL PLAINS. ALTHOUGH CONTINUOUS
SHOWERS AND THUNDERSTORMS ARE NOT LIKELY...IT IS HARD TO PIN DOWN
EXACTLY WHAT TIME PERIODS IN THE LONG TERM FORECAST WILL BE DRY.
SO...WE WILL CONTINUE TO CARRY POPS THROUGH EVERY PERIOD IN THE
FORECAST AND TRY TO NAIL DOWN THE TIMING ON PCPN CHANCES AS BEST WE
CAN IN FUTURE FORECASTS.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1215 AM CDT SUN MAY 3 2015

LOOK FOR SCT TSRA WILL MOVE EASTWARD AWAY FROM THE TAF SITES THE
NEXT FEW HOURS. TSRA SHOULD DEVELOP ALONG A COLD FRONT NEAR KOFK
BY MID AFTERNOON THEN MOVE/DEVELOP SOUTHEAST TOWARD KOMA AND KLNK
THROUGH THE EVENING. MVFR OR LOWER CEILINGS AND VSBYS WILL BE
POSSIBLE IN THE TSRA.

OTHERWISE...LOW LEVEL WIND SHEAR EXPECTED EARLY THIS MORNING WITH
STRONG LOW LEVEL JET AROUND 1000-3000 FEET AGL.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

UPDATE...MILLER
SHORT TERM...KERN
LONG TERM...KERN
AVIATION...DEE
Hazardous weather outlook, May 2, 9:05 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1005 PM CDT SAT MAY 2 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1005 PM CDT SAT MAY 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED THUNDERSTORMS WILL AFFECT PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA OVERNIGHT. SOME STRONG STORMS ARE EXPECTED...
BUT ORGANIZED SEVERE STORMS ARE NOT EXPECTED. STORMS HAD BEEN
SEVERE EARLIER THIS EVENING.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON IN NORTHEAST
NEBRASKA...THEN ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST
IOWA SUNDAY EVENING INTO THE OVERNIGHT. INSTABILITY WILL INCREASE
AHEAD OF A COLD FRONT MOVING INTO THE AREA ON SUNDAY...BUT SHEAR
LOOKS TO REMAIN RATHER WEAK. ISOLATED SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST THROUGH
THE REMAINDER OF THE WEEK AS THE SUNDAY COLD FRONT BECOMES
STATIONARY ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. RIPPLES OF
ENERGY RIDING OVER THIS FRONT COULD SPARK THUNDERSTORMS AT ANYTIME
MONDAY THROUGH SATURDAY. THE BEST CHANCES FOR SEVERE STORMS AT
THIS TIME LOOKS TO BE MONDAY NIGHT...THEN AGAIN WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT AND IS NOT
EXPECTED ON SUNDAY.

In the hours before

Local storm report, May 2, 9:03 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1003 PM CDT SAT MAY 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             NORTH BEND              41.47N 96.78W
05/02/2015  E0.88 INCH       DODGE              NE   AMATEUR RADIO

&&

LANDSVORK
Special weather statement, May 2, 9:19 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1019 PM CDT SAT MAY 2 2015

IAZ043-055-069-NEZ034-044-045-051-052-030400-
HARRISON IA-POTTAWATTAMIE IA-MONONA IA-DODGE NE-DOUGLAS NE-
WASHINGTON NE-BURT NE-SAUNDERS NE-
1019 PM CDT SAT MAY 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHEASTERN MONONA...HARRISON...DOUGLAS...EASTERN DODGE...
WASHINGTON...NORTHEASTERN SAUNDERS AND SOUTHERN BURT COUNTIES UNTIL
1100 PM CDT...

AT 1018 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CRAIG TO NEAR
NICKERSON TO 6 MILES NORTHWEST OF MEAD...AND MOVING EAST AT 35 MPH.

PEA TO DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OMAHA...NORTHWESTERN COUNCIL BLUFFS...FREMONT...BLAIR...WAHOO...
MISSOURI VALLEY...VALLEY...TEKAMAH...LOGAN...ARLINGTON...YUTAN...FORT
CALHOUN...WATERLOO...MEAD...MONDAMIN...NICKERSON...KENNARD...
INGLEWOOD...MODALE AND ELKHORN.

LAT...LON 4198 9576 4160 9573 4122 9593 4123 9665
      4155 9649 4186 9651
TIME...MOT...LOC 0318Z 264DEG 29KT 4180 9644 4156 9642 4131 9655

FOBERT
Special weather statement, May 2, 10:09 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1109 PM CDT SAT MAY 2 2015

NEZ042>044-050-051-030500-
DODGE NE-COLFAX NE-PLATTE NE-BUTLER NE-SAUNDERS NE-
1109 PM CDT SAT MAY 2 2015

...SPECIAL WEATHER STATEMENT...

AT 1109 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BELLWOOD...OR 10 MILES SOUTHEAST OF COLUMBUS...MOVING EAST AT 35
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCHUYLER...DAVID CITY...BELLWOOD...WESTON...PRAGUE...MORSE BLUFF...
OCTAVIA...MALMO...BRUNO...LINWOOD AND ABIE.

THIS INCLUDES HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 425 AND
442...AND BETWEEN MILE MARKERS 428 AND 442.

LAT...LON 4122 9731 4143 9730 4145 9667 4118 9669
TIME...MOT...LOC 0409Z 273DEG 29KT 4134 9720

FOBERT
Local storm report, May 2, 10:43 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT SAT MAY 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 PM     HAIL             2 ESE BRUNO             41.28N 96.93W
05/02/2015  E0.50 INCH       BUTLER             NE   TRAINED SPOTTER

&&

LANDSVORK
Local storm report, May 2, 11:16 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1216 AM CDT SUN MAY 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             3 W TILDEN              42.04N 97.89W
05/02/2015  E1.00 INCH       ANTELOPE           NE   PUBLIC

0904 PM     HAIL             2 S MORSE BLUFF         41.40N 96.77W
05/02/2015  E1.50 INCH       SAUNDERS           NE   EMERGENCY MNGR

0922 PM     HAIL             NORTH BEND              41.47N 96.78W
05/02/2015  E0.88 INCH       DODGE              NE   AMATEUR RADIO

0940 PM     HAIL             4 N DODGE               41.78N 96.88W
05/02/2015  E0.88 INCH       CUMING             NE   TRAINED SPOTTER

0940 PM     HAIL             PETERSBURG              41.85N 98.08W
05/02/2015  E0.50 INCH       BOONE              NE   TRAINED SPOTTER

&&

LANDSVORK
Special weather statement, May 2, 11:48 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1248 AM CDT SUN MAY 3 2015

IAZ043-055-NEZ015-033-034-045-030630-
HARRISON IA-MONONA IA-THURSTON NE-WASHINGTON NE-BURT NE-CUMING NE-
1248 AM CDT SUN MAY 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MONONA...
NORTHWESTERN HARRISON...NORTH CENTRAL WASHINGTON...NORTHEASTERN
CUMING...SOUTHERN THURSTON AND BURT COUNTIES UNTIL 130 AM CDT...

AT 1247 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BEEMER...OR 35 MILES EAST OF NORFOLK...MOVING SOUTHEAST AT 35
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TEKAMAH...LYONS...BEEMER...BANCROFT...CRAIG...OAKLAND...HERMAN...
PELICAN POINT STATE RECREATION AREA...THE HIGHWAY 9 AND 51 JUNCTION
AND SUMMIT LAKE STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 109 AND 117.
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 126 AND 141.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 139 AND 150.
 INTERSTATE 29 BETWEEN MILE MARKERS 97 AND 101.

LAT...LON 4192 9686 4209 9676 4188 9603 4164 9618
TIME...MOT...LOC 0547Z 294DEG 33KT 4198 9672

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Fremont

When
May 3, 12:55 AM CST
Where
Fremont forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565122.